Main AHCA Website

AHCA’s main website for information on Medicaid, Health Quality Assurance and the Florida Center for Health Information and Transparency.

Go >

Florida Health Information Network

This website provides information and resources relating to AHCA’s initiatives for Health Information Technology and Health Information Exchange.

Go >


FloridaHealthFinder.gov

Provides health education and information to compare and locate health care providers in Florida to make well-informed health care decisions.

Go >
AHCA Network of Websites

Health Education


Health Encyclopedia

Search the Health Encyclopedia

Camphor overdose

Definition

Camphor is a white substance with a strong odor, commonly associated with Vicks VapoRub. Camphor overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or 1-800-222-1222 for a local poison control center.

Alternative Names

Vicks VapoRub overdose

Poisonous Ingredient

  • Camphor
  • Menthol

Where Found

  • Camphorated oil
  • Some moth repellents
  • Topical pain relievers
  • Vicks VapoRub

Note: This list may not be all inclusive.

Symptoms

Symptoms may include:

  • Abdominal pain
  • Anxiety
  • Burning of the mouth or the throat
  • Convulsions
  • Excessive thirst
  • Excitation
  • Hallucinations
  • Muscle spasms
  • Nausea and vomiting
  • Rapid pulse
  • Restlessness or agitation
  • Rigid muscles
  • Skin irritation
  • Slow breathing
  • Somnolence (sleepiness)
  • Thirst
  • Tremors (unintentional trembling)
  • Twitching facial muscles
  • Unconsciousness

Home Care

Seek immediate medical help. DO NOT make a person throw up unless told to do so by Poison Control or a health care professional.

Before Calling Emergency

The following information is helpful for emergency assistance:

  • The person's age, weight, and condition
  • The name of the product (as well as the ingredients and strength if known)
  • When it was swallowed
  • The amount swallowed

However, DO NOT delay calling for help if this information is not immediately available.

Poison Control

In the United States, call 1-800-222-1222 to speak with a local poison control center. This hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. You can call 24 hours a day, 7 days a week.

What to Expect at the Emergency Room

The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms (such as seizures) will be treated as appropriate. The person may receive:

  • Activated charcoal (used if other substances were taken along with the camphor, since activated charcoal does not adsorb camphor very well)
  • Airway support, including oxygen, breathing tube through the mouth (intubation),and ventilator (breathing machine)
  • Blood and urine tests
  • Chest x-ray
  • EKG (electrocardiogram, or heart tracing)
  • Fluids through the vein (intravenous or IV)
  • Laxative
  • Medicines to treat symptoms

Outlook (Prognosis)

How well a person does depends on the amount of poison swallowed and how quickly treatment was received. The faster a person gets medical help, the better the chance for recovery.

References

American Association of Poison Control Centers. Practice Guideline: Camphor poisoning: An evidence-based practice guideline for out-of-hospital management. Clinical Toxicology. 2006: Vol. 44;pp. 357-370.

Goldfrank LR, ed. Goldfrank's Toxicologic Emergencies. 9th ed. New York, NY: McGraw Hill; 2011.

Sue Y-J, Pinkert H. Baby powder, borates and camphor. In: Shannon MW, Borron SW, Burns MJ,eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia PA. Elsevier Saunders; 2007;chap

Review Date:1/19/2015
Reviewed By:Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997-A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.

adam.com

The Agency for Health Care Administration (Agency) and this website do not claim the information on, or referred to by, this site is error free. This site may include links to websites of other government agencies or private groups. Our Agency and this website do not control such sites and are not responsible for their content. Reference to or links to any other group, product, service, or information does not mean our Agency or this website approves of that group, product, service, or information.

Additionally, while health information provided through this website may be a valuable resource for the public, it is not designed to offer medical advice. Talk with your doctor about medical care questions you may have.

Health
Outcome Data

No data available for this condition/procedure.

Health Encyclopedia

More Features

We Appreciate Your Feedback
1. Did you find this information useful?
         Yes
         No

2. Would you recommend this website to family and friends?
         Yes
         No